Texas, 2018

Damaging Winds in Texas, July 3, 2018

July 3, 2018 · NWS SHV · 6 events in 3 counties and zones

Scattered showers and thunderstorms developed during the afternoon of July 3rd, as an upper level low pressure area and its associated trough of low pressure, drifted west across much of Louisiana and Southern Arkansas, before entering East Texas late in the day. Temperatures climbed into the upper 90s to in excess of 100 degrees by early afternoon once these showers and thunderstorms developed,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed during the afternoon of July 3rd, as an upper level low pressure area and its associated trough of low pressure, drifted west across much of Louisiana and Southern Arkansas, before entering East Texas late in the day. Temperatures climbed into the upper 90s to in excess of 100 degrees by early afternoon once these showers and thunderstorms developed, further enhancing instability and allowing some of these storms to become severe as they interacted with other storms across portions of extreme Southwest Arkansas and East Texas. These storms produced several damaging downbursts which downed trees and power lines across portions of East Texas, as they spread west throughout the late afternoon hours. These storms eventually moved out of the area and weakened during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 3, 2:04 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 3, 2:04 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
304 PM CDT Tue Jul 3 2018

.SHORT TERM.../Tonight through Wednesday Night/

Scattered showers and thunderstorms have developed across
portions of southwest AR, deep east TX and central and northern LA
late this aftn, courtesy of increased UL supported provided by a
retrograding TUTT low moving across southern LA this aftn, coupled
with daytime destabilization and an ample moist atmosphere /PWATs
of 1.5-2.0 inches/. Mid-upper level thicker cloud cover
associated with the precip and moderately unstable airmass, has
enveloped the eastern-half of the CWA, thus causing a slight temp
gradient /upper 80s to lower 90s across portions of central,
northeast LA and southwest AR versus upper 90s to near 100
degrees across portions of east TX, northwest LA and southeast
OK. The well above normal warmth across the western zones has also
led to Heat Indices of 99-107 degrees. Patrons are urged to take
the necessary Heat Safety precautions such as: drinking plenty of
water, taking frequent breaks in the shade and wearing light-
weighted clothing.

A moderately unstable airmass in place and the nearby disturbance
may yeild strong to severe storms that could produce gusty winds
but, do not expect a widespread severe weather threat to take
place. With the UA low continuing to progress westward whilst its
sfc counterpart translates right along the southern fringes of the
CWA, the best conglomerate of precip have been noted across
southern and central LA thus nearest to the disturbance and best
large scale ascent. Should see best precip chances shift farther
westward later this aftn/early this evening to across portions of
east TX and deep east TX, as model solutions hint at the potential
for some locales to experience moderate to possibly heavy
rainfall /some training cells possible/. The loss of daytime
heating and the continued westward progression of the UA low will
lead to a lull in precip tonight, but rainfall will become renewed
tomorrow late morning/early aftn with the onset of daytime
destabilization /more so across portions of east TX and deep east
TX/. Elsewhere, the broad UA ridge centered across the mid-west
will maintain its influence across northern and northeastern
zones, hence a lower confidence of rainfall for those locales by
tomorrow. Increased cloud cover will lead to a much welcomed
seasonal normal day tomorrow aftn /upper 80s to lower 90s/, though
thin/lack of extensive cloud cover /and lack of rainfall/ across
portions of southwest AR and southeast TX will allow for better
heating and subsequently warmer temps /lower to middle 90s/. /29/

.LONG TERM.../Thursday through Tuesday/

Upper ridge to reinforce itself over the Central Plains Thursday,
and perturbations rounding the ern/sern periphery of the ridge will
provide some lift to aid in diurnally enhanced sct shwrs/tstms
through the end of the work week. Model blends for temps through
this pd have continue to trend warmer over the last few runs, and
this seems reasonable. Coverage of convection/clouds just doesn't
appear to be enough to make the significant impact on daytime temps
that was advertised a few days ago. However, we should see temps top
out a few degrees cooler than what we've observed the last few days.

Deepening upper trof over ern Canada to deepen and force the ridge
ewd over the Four Corners region Saturday, which will allow for
additional disturbances and a cold front to drift swd across our
region through the weekend. Trof will move offshore as we start the
next work week, which will allow the ridge to expand ewd, but remain
well to our n. The weak and nearly diffuse front will likely linger
despite the exit of the trof, which will provide some additional
aiding for diurnal convection through the end of the pd. Temps
likely to remain very near climo through the remainder of the pd as
well. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  92  76  96 /  40  20  20  40
MLU  74  94  75  94 /  30  10  20  40
DEQ  74  93  74  94 /  20  10  10  30
TXK  75  93  75  94 /  20  10  10  30
ELD  74  94  74  95 /  20  10  20  30
TYR  75  91  74  94 /  30  40  10  30
GGG  75  90  73  95 /  40  40  20  30
LFK  74  87  73  94 /  60  60  20  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

29/12
Hazardous weather outlook, Jul 3, 5:46 AM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
646 AM CDT Tue Jul 3 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
646 AM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for southern Arkansas, for northern
Louisiana, for eastern Texas and southeast Oklahoma.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms will be possible today across
the region as an Easterly wave of tropical moisture moves Westward
along the Gulf coast. Any thunderstorms could produce dangerous
lightning and gusty winds near heavy downpours. Isolated severe
activity may be possible during the mid to late day heat and
could bring down damaging winds. Otherwise, the heat will continue
in the middle to upper 90s in eastern Texas, southeast Oklahoma
and adjacent southwest Arkansas. This above average heat along
with the humidity will push the heat index values from 100 to 105
degrees. If you must be outside, remember to take frequent shade
breaks and drink plenty of water.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Coverage of thunderstorms will remain scattered south of I-20
while becoming more isolated for areas north of I-20 on the Fourth
of July. However, the coverage will increase for northern areas
and linger over the south as a slow moving cold front approaches
the region. The main threat from any strong thunderstorms in this
heat will be for some damaging winds and dangerous lightning into
next week. If thunder roars, move indoors.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, amateur radio operators and
storm spotters will not be needed through tonight.

24

In the hours before

Special weather statement, Jul 3, 1:06 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Shreveport LA
206 PM CDT TUE JUL 3 2018

LAZ002>004-031945-
Bossier LA-Claiborne LA-Webster LA-
206 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WEBSTER...WEST CENTRAL
CLAIBORNE AND NORTHEASTERN BOSSIER PARISHES UNTIL 245 PM CDT...

At 205 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Shongaloo, or 10 miles west of Homer, moving
southwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cotton Valley, Shongaloo, Evergreen, Rocky Mount, Leton, Ivan,
Bellevue and Couchwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3295 9320 3279 9311 3258 9349 3282 9363
TIME...MOT...LOC 1905Z 063DEG 17KT 3284 9324

12
Special weather statement, Jul 3, 2:24 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
324 PM CDT TUE JUL 3 2018

LAZ001>003-010>012-032115-
De Soto LA-Bossier LA-Bienville LA-Red River LA-Caddo LA-Webster LA-
324 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBSTER...
NORTHEASTERN DE SOTO...NORTHWESTERN RED RIVER...SOUTHERN CADDO...WEST
CENTRAL BIENVILLE AND SOUTHERN BOSSIER PARISHES UNTIL 415 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eastwood, or near Bossier City, moving southwest at 20 mph.

Wind gusts up to 50 mph will be possible both with this storm and
ahead of this storm.

Locations impacted include...
Shreveport, Bossier City, Haughton, Blanchard, Benton, Sibley,
Doyline, Heflin, Eastwood, Fosters, Ferguson, Curtis, Fillmore, Cross
Lake, Bodcau, Plum Orchard Landing, Koran, Ninock, Noles Landing and
Lake Bistineau North.

LAT...LON 3277 9363 3250 9324 3209 9353 3259 9403
TIME...MOT...LOC 2023Z 063DEG 16KT 3256 9358

12
Special weather statement, Jul 3, 2:50 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
350 PM CDT TUE JUL 3 2018

LAZ001-002-010>012-TXZ138-151-032130-
De Soto LA-Bossier LA-Bienville LA-Red River LA-Caddo LA-Panola TX-
Harrison TX-
350 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE SOTO...NORTHWESTERN
RED RIVER...SOUTHERN CADDO...WEST CENTRAL BIENVILLE AND SOUTHERN
BOSSIER PARISHES...SOUTHEASTERN HARRISON AND NORTHEASTERN PANOLA
COUNTIES UNTIL 430 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bossier City, moving southwest at 25 mph.

Wind gusts up to 50 mph will be possible ahead of and with this
storm.

Locations impacted include...
Shreveport, Bossier City, Mansfield, Greenwood, Blanchard, Waskom,
Stonewall, Elysian Fields, Fosters, South Mansfield, Keachi, Grand
Cane, Keat Chie, Carmel, Ferguson, Spring Ridge, Grand Bayou, Cross
Lake, Kingston and Loggy Bayou.

LAT...LON 3268 9383 3235 9335 3188 9351 3242 9430
TIME...MOT...LOC 2050Z 039DEG 20KT 3243 9369

12
Special weather statement, Jul 3, 3:03 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
403 PM CDT TUE JUL 3 2018

ARZ050-051-032145-
Howard AR-Sevier AR-
403 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND HOWARD COUNTIES UNTIL
445 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm near
Center Point, or 8 miles south of Dierks, moving southwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
De Queen, Nashville, Mineral Springs, Dierks, Horatio, Lockesburg,
Tollette, Gillham, Ben Lomond, Corinth, Center Point, Oak Grove,
Silver Ridge, Geneva, Central, Lebanon, Muddy Fork, Burg, Provo and
West Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3420 9392 3419 9392 3419 9389 3416 9382
      3385 9383 3375 9395 3375 9404 3378 9404
      3379 9412 3378 9414 3380 9417 3379 9419
      3381 9419 3381 9423 3400 9448 3412 9447
      3419 9429 3419 9425 3421 9424 3427 9409
TIME...MOT...LOC 2102Z 060DEG 16KT 3400 9402

12
Special weather statement, Jul 3, 3:42 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
442 PM CDT TUE JUL 3 2018

TXZ152-165-032230-
Angelina TX-Nacogdoches TX-
442 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NACOGDOCHES AND
ANGELINA COUNTIES UNTIL 530 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntington, or 14 miles east of Lufkin, moving southwest at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lufkin, Diboll, Hudson, Huntington, Burke, Zavalla, Shawnee, Homer
and Dolan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3104 9449 3107 9459 3110 9465 3109 9467
      3110 9474 3115 9485 3123 9486 3126 9490
      3149 9455 3108 9421 3103 9447
TIME...MOT...LOC 2142Z 040DEG 5KT 3123 9452

05
Special weather statement, Jul 3, 3:51 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
451 PM CDT TUE JUL 3 2018

ARZ059-OKZ077-TXZ097-032230-
Little River AR-McCurtain OK-Bowie TX-
451 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LITTLE RIVER...
SOUTHEASTERN MCCURTAIN AND NORTHWESTERN BOWIE COUNTIES UNTIL 530 PM
CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Foreman. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Foreman, Arkinda, Wallace, Tom, Almont, Arden, Beaverdams, America
and Goodlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3387 9450 3369 9421 3347 9445 3367 9474
TIME...MOT...LOC 2151Z 040DEG 4KT 3368 9446

05

The radar

The Shreveport radar (KSHV), 104 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bowie

When
July 3, 4:00 PM CST
Where
Bowie County, 1.7 mi WSW of South Texarkana
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.360, -94.097

Numerous trees and power lines were downed across the Texas side of Texarkana.

Thunderstorm Wind, Cass

When
July 3, 4:20 PM CST
Where
Cass County, 1.74 mi W of Queen City
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
33.154, -94.150

A picture was posted to Twitter of a tree that was blown down onto a home and a car on Farm to Market Road 36 in Queen City.

Thunderstorm Wind, Gregg

When
July 3, 4:40 PM CST
Where
Gregg County, 0.67 mi WNW of Tenneryville
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.534, -94.811

Numerous trees and power lines were blown down onto mobile homes and along/across West Fairlane Drive near Pine Tree Road.

Thunderstorm Wind, Gregg

When
July 3, 4:42 PM CST
Where
Gregg County, 0.68 mi W of Fox City
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.519, -94.862

Numerous trees were blown down in White Oak. Utility poles and transformers were also downed across White Oak, including at the U.S. Post Office on South White Oak Road.

Thunderstorm Wind, Gregg

When
July 3, 4:45 PM CST
Where
Gregg County, 0.11 mi SSW of Greggton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.498, -94.781

Numerous trees were blown down across the western half of Gregg County.

Thunderstorm Wind, Gregg

When
July 3, 4:50 PM CST
Where
Gregg County, 1.29 mi NE of Kilgore
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.392, -94.863

Trees and power lines were downed throughout Kilgore. A downed power line and utility pole temporarily closed Highway 259 near Stone Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754731, 754732, 754733, 754734, 754735, 754736.